Alert archive / South Carolina / Tornado Warnings in 1999
Tornado Warning 16, NWS Charleston, SC
NWS Charleston, SC issued this tornado warning at Apr 24, 1999, 5:20 PM EDT for Beaufort County, South Carolina. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 24, 1999, 5:20 PM EDT (21:20 UTC)
- Expired
- Apr 24, 1999, 5:55 PM EDT
- In force
- 35 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
County Beaufort County, SC
The radar
The Charleston,SC radar (KCLX), 47 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 24, 5:35 PM EDT | Thunderstorm Wind 50 | Beaufort, SC | Large tree limbs down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.3 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1256 J/kg
- Mixed-layer CIN
- -147 J/kg
- Mixed-layer LCL
- 1157 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KCHS 242120 RRA TORCHS SCC013-242155- BULLETIN...EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 520 PM EDT SAT APR 24 1999 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * TORNADO WARNING FOR... NORTHERN BEAUFORT COUNTY IN SOUTH CAROLINA * UNTIL 555 PM EDT * AT AT 520 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO NEAR GARDENS CORNER... MOVING SOUTHEAST AT 15 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... DALE AT 525 PM EDT WILKENS AT 535 PM EDT IF YOU ARE IN A MULTIPLE STORY BUILDING...GO TO A SMALL INTERIOR ROOM AWAY FROM WINDOWS. JAC/SLF
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this tornado warning went out at Apr 24, 2:44 PM EDT, 2 hours 36 minutes earlier.
Area forecast discussion, Apr 24, 2:44 PM EDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 244 PM EDT SAT APR 24 1999 LOW CLOUDS ARE MAKING THEIR WAY DOWN THE COAST AND CEILING AT NBC IS SHOWING SIGNS OF DROPPING. FRONT LOOKS TO BE SETTING UP ALONG THE SAV RIVER WITH IMPRESSIVE GUSTS ALONG THE COAST AND JUST INLAND BEHIND THE FRONT. POTENTIAL FOR SEVERE TSTMS LOOKS TO BE IMPROVING IN THE GA COUNTIES THIS AFTERNOON AND EVE. FOR TONIGHT CAA NOT REAL IMPRESSIVE BUT WITH PLENTY OF CLOUD COVER EXPECTED TO LINGER WITH ONSHORE FLOW SO LOWS TONIGHT MAY NOT DIP MUCH INTO THE 50S AS PREVIOUSLY THOUGHT. SHOWERS AND TSTMS STILL POSSIBLE BUT SHOULD MAINLY BE CONFINED TO THE GA COUNTIES AS FRONT MAKES ITS WAY S STABILIZING THE ATM. BIG QUES IS HOW FAR THE FRONT WILL MAKE ITS WAY S AND HOW UNSTABLE SE GA AIRMASS CAN GET...GIVEN DRAMATIC HEATING THAT HAS OCCURRED TODAY...BEFORE A VORT MAX DROPS SE ACROSS GA EARLY THIS EVENING. ANYTHING THAT DOES DEVELOP HAS POTENTIAL TO GO SEVERE. FOR EARLY SUN A LINGERING SHOWER POSSIBLE IN SE GA WITH OTHERWISE MOSTLY CLOUDY SKIES AND PLENTY OF LOW LEVEL MOISTURE HANGING ON. ONSHORE FLOW SHOULD KEEP HIGH TEMPS IN THE LOWER TO MID 70S. FOR SUN NIGHT THINK SKIES WILL STAY MOSTLY CLOUDY WITH LOW LVL CLOUDS LINGERING. SHOULD BEGIN TO SEE SOME BREAKS IN THE CLOUDS MON ALONG WITH THE BEGINNINGS OF A WARMING TREND. THE ETA HINTS AT THE DEVELOPMENT OF A COASTAL TROF ON MON BUT DO NOT LIKE THIS IDEA AS THINK HIGH PRES WILL BE FIRMLY ENTRENCHED JUST OFF THE COAST. A DRY FCST EXPECTED MON WITH BEST LIFT AND DYNAMICS W OF AREA AHEAD OF NEXT SYS EXPECTED TO AFFECT THE CWA LATER ON TUE. CWF...CDFNT MOVING INTO GA WATERS ATTM WILL CONT SWD TO ALG THE FLA/GA BDR BFR BECMG STNRY LT TNGT OR SUN. LGT WINDS RPTD AT GRAYS REEF OFF THE SE GA CST EARLY THIS AFTN...SO CDFNT APRS TO BE RIGHT ON THE DOORSTEP. WINDS HAVE REACHED SCA CRITERIA ACRS SC WATERS WITH 20-25 KT WINDS RPTD ALG CST...CHS HARBOR...AND 40 MILE EDISTO BUOY. SEAS SHUD BLD TO SCA CRITERIA...6-7 FT...WITH MDT-STG NELY FLOW TO CONT THRU TNGT. DONT ANTICIPATE NEED TO GO SCA FOR GA CST... BUT WILL MENTION SCEC AS ANTICIPATE NE WINDS IN THE 15-20 KT RANGE AND SEAS BLDG TO 4-6 FT EITHER BY LT AFTN OR THIS EVE. WINDS AND SEAS DMNSH BY SUN AFTN. PRELIM NUMBERS CHS EB 063/072 058/080 63 181100 SAV EB 062/074 058/082 62 182200 CHL EB 066/070 064/075 66 181100 NBC EB 063/073 058/080 63 182100 .CHS... SC...SMALL CRAFT ADVISORY SOUTH SANTEE RIVER TO SAVANNAH. GA...NONE. SLF/JAC
In the hours before
Special weather statement, Apr 24, 12:51 PM EDT, 4 hours 29 minutes before
GAZ087-088-099>101-114>119-137>141-250000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 1251 PM EDT SAT APR 24 1999 ...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND THIS EVENING ACROSS SOUTHEAST GEORGIA... A COLD FRONT OVER SOUTH CAROLINA THIS AFTERNOON IS MOVING SOUTH ALONG THE COAST AND IS EXPECTED TO MAKE ITS WAY INTO SOUTHEAST GEORGIA DURING THE AFTERNOON HOURS. THUNDERSTORMS THAT DEVELOP HAVE THE POTENTIAL TO BECOME SEVERE WITH DAMAGING WINDS AND POSSIBLY HAIL BEING THE MAIN SEVERE WEATHER THREATS. SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...HOWEVER SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD REMAIN ALERT FOR THE POSSIBILITY OF ISOLATED SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. FAUVER
Special weather statement, Apr 24, 12:51 PM EDT, 4 hours 29 minutes before
GAZ087-088-099>101-114>119-137>141-250000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 1251 PM EDT SAT APR 24 1999 ...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND THIS EVENING ACROSS SOUTHEAST GEORGIA... A COLD FRONT OVER SOUTH CAROLINA THIS AFTERNOON IS MOVING SOUTH ALONG THE COAST AND IS EXPECTED TO MAKE ITS WAY INTO SOUTHEAST GEORGIA DURING THE AFTERNOON HOURS. THUNDERSTORMS THAT DEVELOP HAVE THE POTENTIAL TO BECOME SEVERE WITH DAMAGING WINDS AND POSSIBLY HAIL BEING THE MAIN SEVERE WEATHER THREATS. SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...HOWEVER SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD REMAIN ALERT FOR THE POSSIBILITY OF ISOLATED SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. FAUVER
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 4:04 PM EDT | Severe Thunderstorm Warning | CHS | Colleton | 56 min |
| Apr 24, 5:03 PM EDT | Severe Thunderstorm Warning | CHS | Colleton | 32 min |
| Apr 24, 6:40 PM EDT | Severe Thunderstorm Warning | CHS | Allendale | 40 min |
| Apr 24, 7:01 PM EDT | Severe Thunderstorm Warning | CHS | Hampton | 44 min |
| Apr 24, 7:26 PM EDT | Severe Thunderstorm Warning | CHS | Jasper | 44 min |
Nearby
Tornado Warnings in South Carolina, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.